MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTHEM TIBIAL BASE PLATE SZ 3 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. ANTHEM TIBIAL BASE PLATE SZ 3 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71422843
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a tka surgery, the anthem tibial base plate sz 3 rt could not lock into the articular.It was changed the articular two times but still faced the same issue.The anthem tibial base plate sz 3 rt was already inserted into patient and could not take it out.It was tried everything but still could not lock articular completely so this event could caused revision in the future.The procedure was resumed, without any delay, using the same device.Patient was not harmed as consequence of this problem.
 
Event or Problem Description
It was reported that during a tka surgery, the surgeon attempted to place two sizes for the tibial insert (size 13 and size 15) into the anthem tibial base plate sz 3 rt but the inserts would not lock.Since the anthem tibial base plate sz 3 rt was already inserted into patient, it could not be taken out.It was tried everything but the surgeon still could not lock the tibial insert completely so this event could caused revision in the future.The procedure was resumed, without any delay, using the tibial insert size 15.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
B5: event description: h3, h6.The device was not returned for evaluation; therefore, a device analysis could not be performed.The image provided is a photo of the outer packaging of the articular insert therefore a visual inspection of the image provided could not reveal any defects that would prevent the device from working/functioning as intended.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the tibial baseplate was not returned for evaluation.The 13mm sz 3-4 insert was returned and evaluated.A visual inspection of the returned device reveals scratches and gouges in the surface of the device.The visual also reveals the device has damage along the base, more than likely from attempted insertion.This inspection was conducted using a magnifying glass.Based on the information provided, the unsatisfactory experience could be confirmed.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A dimensional evaluation performed on the insert revealed that the device has damage that appears to be from attempted use and has the potential to cause an event during attempted mating to the tibial base as described in the complaint.The damage/deformation of several features would not allow for accurate measurement.All measurable critical features that could be measured were within specification.This device is subjected to multiple visual and dimensional inspection during processing, and this type of damage has a high likelihood of detection during these inspections.For the baseplate, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the insert, a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ANTHEM TIBIAL BASE PLATE SZ 3 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19499217
Report Number1020279-2024-01097
Device Sequence Number6661200
Product Code JWH
UDI-Device Identifier00885556531464
UDI-Public00885556531464
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K142807
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71422843
Device Lot Number23GB01404
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2024
Supplement Date Received by Manufacturer07/03/2024
08/13/2024
Initial Report FDA Received Date06/10/2024
Supplement Report FDA Received Date07/04/2024
08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age67 YR
Patient SexMale